Emergency Medical Services Administration Trivia Quiz

6 Questions

Settings
Please wait...
Emergency Medical Services Administration Trivia Quiz

Case(s) of the month - "18 y/o Respiratory Arrest", "34 y/o Allergic Reaction", "65 y/o Generalized Weakness"


Questions and Answers
  • 1. 
    Bystanders in this case were able to identify that the patient had inadvertently overdosed on Oxycodone.  Although all narcotic overdoses generally have similar management priorities (including ventilatory support and Narcan administration), determining the specific drug(s) involved when possible is important because:
    • A. 

      Opiate drugs vary in strength, which may affect Narcan dosing

    • B. 

      Some extended-release opiates have long half-lives, which may require Narcan re-dosing

    • C. 

      Some prescription opiates are combined with other medications (e.g., acetaminophen) which may require additional treatment in overdose

    • D. 

      All of the above

  • 2. 
    Legislation and scope of practice regarding Narcan administration in suspected opiate overdose has been rapidly evolving to respond to the epidemic of abuse.  In Wisconsin, as of 2014:
    • A. 

      Narcan is only available to ALS providers, with IV administration being the preferred route

    • B. 

      All levels of EMS (EMR, EMT, AEMT, Intermediate, and Paramedic) as well as trained law enforcement officers may administer Narcan by IM and IN routes

    • C. 

      Lay persons (drug users, friends, and family) can legally be prescribed Narcan and may be trained to use it prior to EMS arrival

    • D. 

      Both B & C

  • 3. 
    (34 y/o Allergic Reaction) Absolute contraindications to epinephrine administration in suspected anaphylaxis are:
    • A. 

      None

    • B. 

      Known history of cardiac disease

    • C. 

      Tachycardia > 100 on initial assessment

    • D. 

      Age < 8 y/o

  • 4. 
    A patient with known anaphylactic reaction to bee stings calls 911 after being stung 15 minutes prior to arrival.  At time of your initial assessment, the patient states she is "kind of dizzy still" but feeling better after sitting down and took 50 mg of OTC Benadryl before calling 911.  She states she has been prescribed an Epi Pen in the past, but never refilled it after it expired due to cost.  Initial VS are HR 110, BP 88/54, RR 16, SpO2 98% on room air.  She consents to transport but describes fear of needles, and is immediately stating, "I hope I don't need a shot."  Your management should include:
    • A. 

      Supplemental oxygen with NRB

    • B. 

      IV fluid bolus trial only

    • C. 

      Recommend IM Epinephrine explaining to patient her blood pressure is concerning and she could further deteriorate

    • D. 

      Monitor and transport without intervention

  • 5. 
    (65 y/o Generalized Weakness) The patient in this case was suspected to have mild dehydration resulting from influenza.  Specific types of patients are susceptible to other complications (primarily pneumonia) due to inflammation caused by the viral infection.  All of the following are examples of high-risk populations EXCEPT for:
    • A. 

      Older patients (> 65 y/o)

    • B. 

      Otherwise healthy school-aged children

    • C. 

      Hx of pulmonary disease (e.g., COPD, asthma)

    • D. 

      Young children (< 2 y/o)